Marine Thunderstorm Wind, Presque Isl Lt to Sturgeon Pt Mi
- When
- August 9, 11:05 PM EST
- Where
- Presque Isl Lt to Sturgeon Pt Mi marine zone, 1 mi NE of Ossineke
- Measured
- 36 kt (41 mph) measured gust
- Reported by
- TRAINED SPOTTER
2 marine thunderstorm wind, as filed by the National Weather Service.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gaylord, MI wrote its last area forecast discussion before the first event at Aug 9, 8:41 PM EST, 2 hours 24 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GAYLORD MI 941 PM EDT MON AUG 9 2004 .SHORT TERM...STRONG TO SEVERE CONVECTION CONTINUES TO FIRE ALONG THE COLD FRONT. BEST COVERAGE IS OCCURRING NORTH OF M-32 WHERE DYNAMICS ASSOCIATED WITH UPSTREAM UPPER TROF ARE GREATEST. BEHIND THE FRONT...SCT DIURNAL SHOWERS ARE OCCURRING UPSTREAM ACROSS WI/WESTERN UPPER MI. EXPECT A DIMINISHING TREND AS DAYTIME HEATING WANES...BUT THERE IS ENOUGH DYNAMICS...AND LOW LEVEL MOISTURE/ CYCLONIC FLOW...TO WARRANT CONTINUED CHANCY POPS THRU THE OVERNIGHT. CURRENT GRIDS/TEXT PRODUCTS IN GENERAL REFLECT THIS. WITH BIGGER FISH TO FRY RIGHT NOW...DO NOT ANTICIPATE A ZFP UPDATE LATE THIS EVENING. EXCEPTION WILL BE IF WE CANCEL PART OF THE WATCH EARLY... WHICH MAY BE DOABLE FOR EASTERN UPPER AS THAT AIRMASS IS GETTING SERIOUSLY WORKED OVER AND HAD LIMITED INSTABILITY TO BEGIN WITH. ZOLTOWSKI && .PREV DISCUSSION ISSUED 339 PM MON AUG 9... LONG TERM...OUR RATHER COOL SUMMER WEATHER WILL CONTINUE OVER THE NEXT SEVERAL DAYS AS A SERIES OF UPPER LEVEL LOW PRESSURE SYSTEMS AFFECT THE REGION. THE MAIN LONG TERM FORECAST CONCERNS REVOLVE AROUND POPS AND THE POTENTIAL FOR WATER SPOUTS. TUESDAY...THE FIRST UPPER LOW CURRENTLY CENTERED ACROSS THE ARROWHEAD OF MINNESOTA WILL SLOWLY TWIRL EASTWARD INTO SOUTHEAST ONTARIO WITH WRAP AROUND MOISTURE CONTINUING TO FILTER INTO THE FORECAST AREA (MEAN 900-700 MB RH BETWEEN 85 AND 95 PERCENT). MEANWHILE...A SURFACE TROUGH WILL MOVE ACROSS THE NORTHERN HALF OF THE FORECAST AREA DURING THE AFTERNOON. THE COMBINATION OF THESE TWO FEATURES WILL LEAD TO MOSTLY CLOUDY SKIES AND CHANCE POPS ACROSS THE ENTIRE FORECAST AREA. THE HIGHEST POPS WILL RESIDE ACROSS THE NORTHERN FORECAST AREA WHERE THERE IS SOMEWHAT BETTER PVA DUE TO THE CLOSER PROXIMITY TO THE CENTER OF THE UPPER LOW. HIGH TEMPERATURES ARE ONLY EXPECTED TO RANGE FROM THE LOWER 60S NORTH TO THE UPPER 60S SOUTH DUE TO THE ABUNDANT CLOUD COVER. TUESDAY NIGHT INTO WEDNESDAY...ANOTHER UPPER LOW EVIDENT ON WATER VAPOR IMAGERY OVER WEST-CENTRAL SASKATCHEWAN WILL TRACK TO THE SOUTHEAST OVER THE NEXT COUPLE OF DAYS INTO NORTHERN MICHIGAN BY WEDNESDAY. COLDER AIR ALOFT WILL ALSO ACCOMPANY THIS FEATURE WITH 850 MB TEMPERATURES FALLING TO BETWEEN PLUS 1 AND PLUS 4 C (ETA A BIT COOLER AND FASTER WITH THE TIMING). MEAN 900-700 MB RH INCREASES TO BETWEEN 95 AND 100 PERCENT. THIS COMBINATION IS EXPECTED TO LEAD TO CHILLY TEMPERATURES ON WEDNESDAY WITH HIGHS STRUGGLING TO REACH 60 DEGREES IN SOME AREAS. THE BEST FORCING (Q-VECTOR CONVERGENCE) IS ACROSS THE NORTH SO WILL GO WITH LIKELY POPS ACROSS CHIPPEWA COUNTY AND DIMINISH POPS TO THE SOUTH (40 SOUTHERN TIER OF COUNTIES). HOWEVER...WILL CONTINUE TO LEAVE OUT THUNDER AS THE BETTER FORCING TRACKS ACROSS SOUTHERN CANADA AND ABUNDANT CLOUD COVER INHIBITS DECENT SURFACE HEATING. MEANWHILE...COLDER AIR ALOFT MOVING OVER THE RELATIVELY WARM WATERS OF THE GREAT LAKES WILL LEAD TO A CHANCE OF WATER SPOUTS ACROSS LAKE MICHIGAN/HURON (THIS IS CURRENTLY COVERED IN THE GRIDS FOR BOTH WEDNESDAY AND THURSDAY). THURSDAY THROUGH MONDAY...FALL LIKE CONDITIONS WILL CONTINUE AT THE START OF THE PERIOD BUT IMPROVING WEATHER LOOKS TO MOVE IN LATE IN THE WEEKEND AND CONTINUE INTO THE BEGINNING OF NEXT WEEK. YET ANOTHER UPPER LEVEL LOW WILL MOVE INTO THE REGION ON FRIDAY AND BE SLOW TO EXIT THE NORTHERN GREAT LAKES REGION THIS WEEKEND (AS THERE DOES NOT APPEAR TO BE ANYTHING TO KICK IT OUT OF HERE). AS A RESULT WILL CONTINUE WITH CURRENT LINGERING CHANCE POPS FOR FRIDAY AND FRIDAY NIGHT AS WELL AS TO ADD LOW CHANCE POPS TO NORTHERN AND EASTERN ZONES FOR SATURDAY. BY SUNDAY...THE UPPER LOW APPEARS TO FINALLY MEANDER INTO EASTERN CANADA ALLOWING FOR RISING HEIGHTS ALOFT ALONG WITH SURFACE HIGH PRESSURE TO MOVE INTO THE WESTERN GREAT LAKES. THIS SCENARIO WILL ALLOW FOR A WARMER SOUTHWEST FLOW TO DEVELOP BY MONDAY (WITH NO POPS). AS FAR AS TEMPERATURES GO...WE WILL START OFF SEVERAL DEGREES BELOW TYPICAL MID AUGUST READINGS BUT INCH UP CLOSER TO CLIMO BY EARLY NEXT WEEK. SULLIVAN && .APX...WATCHES/WARNINGS/ADVISORIES...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GAYLORD MI 806 PM EDT MON AUG 9 2004 MIZ008-015>036-041-042-LSZ321-322-LMZ323-341-342-344-345- LHZ345>349-101100- ALCONA-ALPENA-ANTRIM-ARENAC-BENZIE-CHARLEVOIX-CHEBOYGAN-CHIPPEWA- CRAWFORD-EMMET-GLADWIN-GRAND TRAVERSE-IOSCO-KALKASKA-LEELANAU- MACKINAC-MANISTEE-MISSAUKEE-MONTMORENCY-OGEMAW-OSCODA-OTSEGO- PRESQUE ISLE-ROSCOMMON-WEXFORD...INCLUDING THE ADJACENT WATERS WITHIN FIVE NAUTICAL MILES OF SHORE ON LAKE MICHIGAN...LAKE HURON AND LAKE SUPERIOR 806 PM EDT MON AUG 9 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN LOWER AND EASTERN UPPER MICHIGAN. .DAY ONE...THIS AFTERNOON AND TONIGHT THERE IS A RISK OF SEVERE THUNDERSTORMS ACROSS NORTHERN MICHIGAN EARLY TONIGHT. WIND GUSTS TO 65 MPH WILL BE THE MAIN SEVERE WEATHER THREAT...THOUGH SOME STORMS WILL ALSO BE CAPABLE OF PRODUCING HAIL TO ONE INCH IN DIAMETER. THE GREATEST THREAT FOR SEVERE THUNDERSTORMS WILL BE BEFORE 1 AM. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY WATERSPOUTS ARE POSSIBLE ON LAKE MICHIGAN AND LAKE HURON NEARSHORE WATERS AROUND NORTHERN MICHIGAN WEDNESDAY THROUGH THURSDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NEEDED THIS EVENING. DISPATCHERS...PLEASE NOTIFY YOUR EMERGENCY MANAGERS IMMEDIATELY. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING URL: HTTP://WWW.CRH.NOAA.GOV/APX (ALL LOWER CASE) ROWLEY/JPB/JZ
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GAYLORD MI
808 PM EDT MON AUG 9 2004
MIZ008-015>036-041-042-100100-
ALCONA-ALPENA-ANTRIM-ARENAC-BENZIE-CHARLEVOIX-CHEBOYGAN-CHIPPEWA-
CRAWFORD-EMMET-GLADWIN-GRAND TRAVERSE-IOSCO-KALKASKA-
LEELANAU-MACKINAC-MANISTEE-MISSAUKEE-MONTMORENCY-OGEMAW-OSCODA-
OTSEGO-PRESQUE ISLE-ROSCOMMON-WEXFORD-
808 PM EDT MON AUG 9 2004
THE STORM PREDICTION CENTER HAS ISSUED A SEVERE THUNDERSTORM WATCH
FOR PORTIONS OF NORTHERN MICHIGAN EFFECTIVE UNTIL 900 PM EDT MONDAY
EVENING. THIS WATCH INCLUDES THE FOLLOWING COUNTIES
IN NORTHERN LOWER MICHIGAN
CHEBOYGAN...PRESQUE ISLE...ANTRIM...OTSEGO...MONTMORENCY...GRAND
TRAVERSE...KALKASKA...CRAWFORD...ALCONA...OSCODA...BENZIE...
MANISTEE...IOSCO...WEXFORD...MISSAUKEE...ROSCOMMON...OGEMAW...
ARENAC...GLADWIN...CHARLEVOIX...EMMET...LEELANAU AND ALPENA
IN EASTERN UPPER MICHIGAN
CHIPPEWA AND MACKINAC
THIS WATCH INCLUDES THE ADJOINING COASTAL WATERS OF AFFECTED
LAKESHORE COUNTIES.
A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR
THE DEVELOPMENT OF SEVERE THUNDERSTORMS IN AND NEAR THE WATCH AREA.
SEVERE THUNDERSTORMS ARE CAPABLE OF PRODUCING WIND GUSTS OF 60 MPH OR
GREATER AND HAIL LARGER THAN THREE QUARTERS OF AN INCH. ALL
THUNDERSTORMS PRODUCE DEADLY LIGHTNING. IF YOU LIVE IN OR NEAR THE
WATCH AREA...REMAIN ALERT TO RAPIDLY CHANGING WEATHER CONDITIONS. BE
PREPARED TO TAKE ACTION IF SEVERE WEATHER APPROACHES.
JZPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
929 PM EDT MON AUG 09 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0927 PM HAIL 3 N CENTRAL LAKE 45.11N 85.26W
08/09/2004 0.88 INCH ANTRIM MI TRAINED SPOTTER
&&
JZPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
947 PM EDT MON AUG 09 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0930 PM TSTM WND DMG EAST JORDAN 45.16N 85.13W
08/09/2004 CHARLEVOIX MI LAW ENFORCEMENT
SEVERAL TREES DOWN
&&
JZPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
1010 PM EDT MON AUG 09 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0945 PM TSTM WND DMG 6 E CENTRAL LAKE 45.07N 85.14W
08/09/2004 ANTRIM MI LAW ENFORCEMENT
TREE DOWNED AT KIDDER AND LEWIS ROADS
&&
JZSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GAYLORD MI
1028 PM EDT MON AUG 9 2004
MIZ008-015-100300-
CHIPPEWA-MACKINAC-
1028 PM EDT MON AUG 9 2004
THE SEVERE THUNDERSTORM WATCH HAS BEEN CANCELLED FOR PORTIONS OF
NORTHERN MICHIGAN. THE WATCH IS NO LONGER IN EFFECT FOR THE FOLLOWING
COUNTIES
IN EASTERN UPPER MICHIGAN
CHIPPEWA AND MACKINAC
THIS WILL BE THE LAST STATEMENT REGARDING THIS SEVERE THUNDERSTORM
WATCH. PLEASE STAY TUNED TO NOAA WEATHER RADIO OR YOU LOCAL MEDIA FOR
THE LATEST INFORMATION.
MIZ016>036-041-042-100500-
ALCONA-ALPENA-ANTRIM-ARENAC-BENZIE-CHARLEVOIX-CHEBOYGAN-
CRAWFORD-EMMET-GLADWIN-GRAND
TRAVERSE-IOSCO-KALKASKA-LEELANAU-MANISTEE-MISSAUKEE-
MONTMORENCY-OGEMAW-OSCODA-OTSEGO-PRESQUE ISLE-ROSCOMMON-WEXFORD-
1028 PM EDT MON AUG 9 2004
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1 AM EDT
TUESDAY MORNING FOR PORTIONS OF NORTHERN MICHIGAN. THIS WATCH
INCLUDES THE FOLLOWING COUNTIES
IN NORTHERN LOWER MICHIGAN
CHEBOYGAN...PRESQUE ISLE...ANTRIM...OTSEGO...MONTMORENCY...GRAND
TRAVERSE...KALKASKA...CRAWFORD...ALCONA...OSCODA...BENZIE...
MANISTEE...IOSCO...WEXFORD...MISSAUKEE...ROSCOMMON...OGEMAW...
ARENAC...GLADWIN...CHARLEVOIX...EMMET...LEELANAU AND ALPENA
THIS WATCH INCLUDES THE ADJOINING COASTAL WATERS OF AFFECTED
LAKESHORE COUNTIES.
A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR
THE DEVELOPMENT OF SEVERE THUNDERSTORMS IN AND NEAR THE WATCH AREA.
SEVERE THUNDERSTORMS ARE CAPABLE OF PRODUCING WIND GUSTS OF 60 MPH OR
GREATER AND HAIL LARGER THAN THREE QUARTERS OF AN INCH. ALL
THUNDERSTORMS PRODUCE DEADLY LIGHTNING. IF YOU LIVE IN OR NEAR THE
WATCH AREA...REMAIN ALERT TO RAPIDLY CHANGING WEATHER CONDITIONS. BE
PREPARED TO TAKE ACTION IF SEVERE WEATHER APPROACHES.
JZSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GAYLORD MI
1131 PM EDT MON AUG 9 2004
MIZ016-017-019>022-025>028-031>034-100400-
ANTRIM-BENZIE-CHARLEVOIX-CHEBOYGAN-CRAWFORD-EMMET-GRAND
TRAVERSE-KALKASKA-LEELANAU-MANISTEE-MISSAUKEE-OTSEGO-ROSCOMMON-
WEXFORD-
1131 PM EDT MON AUG 9 2004
THE SEVERE THUNDERSTORM WATCH HAS BEEN CANCELLED FOR PORTIONS OF
NORTHERN MICHIGAN. THE WATCH IS NO LONGER IN EFFECT FOR THE FOLLOWING
COUNTIES
IN NORTHERN LOWER MICHIGAN
ANTRIM...GRAND TRAVERSE...KALKASKA...BENZIE...CHEBOYGAN
MANISTEE...WEXFORD...MISSAUKEE...CHARLEVOIX...EMMET...
LEELANAU...CRAWFORD...OTSEGO...ROSCOMMON
THIS WILL BE THE LAST STATEMENT REGARDING THIS SEVERE THUNDERSTORM
WATCH. PLEASE STAY TUNED TO NOAA WEATHER RADIO OR YOU LOCAL MEDIA FOR
THE LATEST INFORMATION.
MIZ018-023-024-029-030-035-036-041-042-100500-
ALCONA-ALPENA-ARENAC-GLADWIN-IOSCO-MONTMORENCY-
OGEMAW-OSCODA-PRESQUE ISLE-
1131 PM EDT MON AUG 9 2004
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 100 AM EDT
TUESDAY MORNING FOR PORTIONS OF NORTHERN MICHIGAN. THIS WATCH
INCLUDES THE FOLLOWING COUNTIES
IN NORTHERN LOWER MICHIGAN
PRESQUE ISLE...MONTMORENCY...ALCONA...
OSCODA...IOSCO...OGEMAW...ARENAC...GLADWIN...AND ALPENA
THIS WATCH INCLUDES THE ADJOINING COASTAL WATERS OF AFFECTED
LAKESHORE COUNTIES.
A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR
THE DEVELOPMENT OF SEVERE THUNDERSTORMS IN AND NEAR THE WATCH AREA.
SEVERE THUNDERSTORMS ARE CAPABLE OF PRODUCING WIND GUSTS OF 60 MPH OR
GREATER AND HAIL LARGER THAN THREE QUARTERS OF AN INCH. ALL
THUNDERSTORMS PRODUCE DEADLY LIGHTNING. IF YOU LIVE IN OR NEAR THE
WATCH AREA...REMAIN ALERT TO RAPIDLY CHANGING WEATHER CONDITIONS. BE
PREPARED TO TAKE ACTION IF SEVERE WEATHER APPROACHES.
JZ2 marine thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Lake Huron in 2004Every state in 2004This day in weather history
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5418271, 5418272.